Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: My pdoc suggests abilify, I am so confused nmk

Posted by Barbara Cat on July 2, 2003, at 15:35:03

In reply to My pdoc suggests abilify, I am so confused, posted by nmk on July 2, 2003, at 12:40:49

Nicole,
I have some pretty strong opinions about this subject. I've been in this mood disorder merry go round for almost 30 years and one thing is certain. Most pdocs do not even consider the area below the head. Few ever suggest a thorough blood workup and instead try excessive polypharmacy to treat each new symptom that emerges from a mind AND body that are ill. If you look at your physical and mood symptoms, even though they may look like separate issues, you begin to realize that they are ALL CONNECTED! OF COURSE there is a hormonal connection! First and formost, hormones are the chemical messenger systems THROUGHOUT the body and brain. For example, primary neurohormone receptors critically need the right amount of estrogen and progesterone to be 'primed'. The wrong amount of estrogen causes thyroid problems. Too low testosterone, even in women, cause loss of libido, fatigue, loss of muscle mass. Low human growth hormone causes muscle aches, disregulation of the pituitary. These are key systems that regulate everything, among which is mood. You might temporarily alleviate mood disorder symptoms through psychopharmacology, but down the line, especially during menopause, those hormonal issues will emerge with a vengeance! You really can't fool Mother Nature.

Why the decline in hormones? Stress, which damages the limbic system's ability to regulate hormones. That's really where the source lies, but it's not so easy treating a brain center that is so deeply protected. Treating with supplementary natural bioidentical hormones is a good idea IF testing is done first to measure levels. Run from any doc who foists hormones on you 'just to see if you feel better'. Run from any doc who says they don't use tests because most won't order them because truth be known, THEY CAN'T READ THEM! I ended up with precancerous uterine hyperplasia from one clueless HMO doc's guessing because he 'didn't know what to do with the blood test results'. I later find out that many holistic and naturopathic docs routinely monitor hormone levels with blood and/or saliva testing because it is so important. My current naturopath is incredibly hip to all of this stuff that I've been suspecting for some time now. I have great hope that we're on to something.

My very strong opinion is both systems have to work together. You can add layer after layer of this or that med and it's like beating a dead horse if your depleted of endocrine hormones or other biophysical necessities. What happens is these numerous meds interact, poop out, get confused. Their receptors eventually get clogged or reduce in number, creating a vicious cycle of yet more/different meds. At the same time, you can't just go off meds hoping your physical tune up will do the trick. It takes time to fine tune hormones and you need neurological support until your body systems are attended to, stable, and you can start supplementing with nutrient that support neuro functioning. I think it is a travesty the way we depend upon our pdocs to make us better, but they don't get it that it's not just our heads that are unhappy. I'm sorry you're having these med problems. Me too, but if you trust this doctor, insist he tests you first. If not, find another holistic doc who will work with you. - Barbara

> After a pretty successful few months on 1200 Trileptal, it started to poop-out and the depression/anxiety/agitation have returned. I tried titrating up to 1500mg of the trileptal but I was extremely nauseous. My doctor suggested throwing 15 mg of abilify in the mix for the anxiety so I filled the prescription, hopped on the web, and what I read scared me out of my mind. It is known to cause increased anxiety, hand tremors, and severe insomnia in some and I decided not to take it. I am taking 25 mg of seroquel at night and feel that I am adding too many atypical's to the mix.
>
> The only med that is getting me through each day is 1 mg of ativan. It helps with the anxiety and depression more than any other med. My pdoc suggested i switch to the new xanax xr but it did not provide near the AD qualities as the ativan.
>
> Also, I went to see an MD yesterday who specializes in holistic meds and natural hormone therapy. Since my moods correspond with my monthly cycle, I thought I would give this a shot. He took a ton of blood and now I need to wait three weeks for the results. He "promised" I would feel better on a natural regimine of progesterone, estrogen, and thyroid hormones.
>
> Sorry to go on about all of this but I don't know what to think at this point. Do I try another AED? Do I try another AD? Do I scrap it all and stick with the ativan? Do I trust this new doc who claims that I will feel better?
>
> I am so desperate that I have left two messages with a pdoc in MA requesting a consult (I live in MI). She is an expert in the area of reproductive hormones and the effects on mood. I will fly across the world if I have to.
>
> Thanks for listening:)
> Nicole


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Barbara Cat thread:238742
URL: http://www.dr-bob.org/babble/20030701/msgs/238790.html